Use of proton pump inhibitors increases the incidence of Clostridium difficile-associated diarrhea

   Takatoshi Kitazawa, MD, and colleagues at Teiko University in Tokyo, Japan, found that the relative risk of proton pump inhibitor (PPI) use on the incidence of C. difficile-associated diarrhea was 3.20 (P=0.02). They also found that PPIs were more frequently prescribed to elderly patients and to males.

   The study was conducted in Japan and included clinical data from the medical records of all 816 patients who were admitted to the department of internal medicine of Teikyo University Hospital from April to June 2010. Of these patients, 487 (59.8%) were prescribed PPIs. They were older than nonusers (68.9 years vs 63.1 years, P <0.01).  There were also more male patients in the PPI user group than in the PPI nonuser group (the male to female ratio was 2.26 vs 1.36, P <0.01). In the PPI group, 19 patients developed C. difficile-associated diarrhea, while only four patients developed C. difficile-associated diarrhea in the nonuser group. Positive diagnosis was defined as detection of C. difficile toxin in the stool samples of patients with diarrhea.

   Previous studies have demonstrated the increased incidence of C. difficile-associated diarrhea throughout the world, with the increase shown to be associated with the previous use of antimicrobials. More recent studies have questioned whether the increasing long term use of PPIs for the treatment of peptic ulcer disease and reflux esophagitis may also be associated with the increasing incidence of C. difficile-associated diarrhea. Most of the studies that have supported this line of questioning have been retrospective and conducted in Western countries. This study represents and expansion of the association into Asia.